Indiana, 2026

Strong Wind in Indiana, January 8, 2026

January 8, 2026 · NWS PAH · 3 events in 3 counties and zones

Breezy southerly winds shifted to southwesterly later into the evening of the 8th ahead of a cold frontal passage. Scattered showers and thunderstorms developed during the late evening hours in Southwest Indiana.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Breezy southerly winds shifted to southwesterly later into the evening of the 8th ahead of a cold frontal passage. Scattered showers and thunderstorms developed during the late evening hours in Southwest Indiana. Gusty gradient winds of near and above 40mph developed in portions of Southwest Indiana during the evening ahead of those storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 8, 5:39 PM CST, 2 hours 21 minutes earlier. Its key messages:

  • Marginal risk of severe storms this evening, includes a low but non-zero (5% or less) chance of damaging wind gusts or possibly a tornado.
  • SPC has another marginal risk of strong-potentially severe storms lingering Friday, but the main risk will be to our south and east.
  • Turning colder this weekend into next week; the coldest temperatures will be Sunday with highs only in the 30s.
Area forecast discussion, Jan 8, 5:39 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
539 PM CST Thu Jan 8 2026

.KEY MESSAGES...

- Marginal risk of severe storms this evening, includes a low
  but non-zero (5% or less) chance of damaging wind gusts or
  possibly a tornado.

- SPC has another marginal risk of strong-potentially severe
  storms lingering Friday, but the main risk will be to our
  south and east.

- Turning colder this weekend into next week; the coldest
  temperatures will be Sunday with highs only in the 30s.

&&

.UPDATE...
Issued at 539 PM CST Thu Jan 8 2026

Updated Aviation discussion for the 00z TAF issuance.

&&

.DISCUSSION...
Issued at 1215 PM CST Thu Jan 8 2026

60F dew points have entered the southern reaches of the FA. The
WAA game is strong, and it needs to be, because time/height
cross sections suggest continued cloud cover inhibiting the
temperature climb. This will retard the already compromised
instability/parcel buoyancy forecast, with MUCAPE modeled to
peak somewhere in the 200-400 Joules range over SEMO this
evening, a slight downtick from earlier modeling. It'll be a
short sliver of time between 00-06z that exists in coincidence
with the high shear environ for our severe wx potential...we'll
see how it plays out as there is some concern with the parallel
orientation of the shear field wrt convective line development.
Nevertheless, H8 winds to 60+KTs won't take much to draw down,
offering "severe" shower potential even for damaging wind gusts.
Outside of storms, expect gradient winds to crank up this
afternoon/evening too, shy of Advisory criteria but breezy
nonetheless.

Some 12Z data suggests the Friday chance is overdone, and
chances including severe storm chances should wash after fropa
late tonight-early Friday. Nevertheless we remain in a marginal
risk in our south/east, at least until the blended/ensemble
modeling catches up. After the system finally sweeps thru in
entirety, we'll see 1/2 to maybe 1 inch totals in general so
this will likely not be causing any broader flooding issues.

Much colder air is brought in this weekend and extends into
next week, more like what January usually feels like. The
coldest temperatures will be Sunday, when highs struggle
into/thru the 30s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 539 PM CST Thu Jan 8 2026

A line of showers with embedded thunderstorms will sweep through
the region overnight, mainly between 03-12z. Ahead of the front,
gusty gradient winds from the south will gust to 25-35 kts, and
locally higher gusts cannot be ruled out under thunderstorm
activity. Following the passage of the precipitation, rain and
thunder chances will end, with VFR cloud bases expected outside
of MVN. Gradient will will become W-NW and relax as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...DWS
DISCUSSION...DH
AVIATION...DWS
Hazardous weather outlook, Jan 8, 6:15 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
615 PM CST Thu Jan 8 2026

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-100015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
615 PM CST Thu Jan 8 2026 /715 PM EST Thu Jan 8 2026/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Tonight.

Gusty winds up to 40 mph are possible through this evening across
southeast Missouri, southwest Illinois, and far western Kentucky.
Refer to the Special Weather Statement for details.

Thunderstorms are possible this evening and overnight. The risk
for severe storms this evening is marginal, and includes damaging
winds as the primary risk, with isolated tornadoes possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances are minimal but not zero Friday afternoon,
including a marginal risk for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

DWS/DH

In the hours before

Special weather statement, Jan 8, 6:12 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
612 PM CST Thu Jan 8 2026

ILZ075-080-081-084-085-088-089-092>094-KYZ001>006-MOZ076-086-087-
100-107>112-114-090400-
Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson-
Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard-
McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-Wayne MO-
Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Pinckneyville,
West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro,
Vienna, Cairo, Mound City, Metropolis, Hickman, Clinton,
Bardwell, Wickliffe, Paducah, Mayfield, Perryville, Marble Hill,
Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan,
Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid
612 PM CST Thu Jan 8 2026

...Gusty Southerly Winds This Evening...

Gusty southerly winds of 35 to 40 mph are possible through this
evening. Locally higher gusts are possible at times as well. Use
extra caution if driving high profile vehicles...especially on
east-west highways. Loose outdoor furniture may be blown around
as well.

DWS
Local storm report, Jan 8, 7:17 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
717 PM CST Thu Jan 8 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Non-Tstm Wnd Gst 2 N Melody Hill         38.05N 87.52W
01/08/2026  M40 MPH          Vanderburgh        IN   ASOS

            ASOS station KEVV Evansville IN.

0653 PM     Non-Tstm Wnd Gst 3 WNW Scott City        37.23N 89.58W
01/08/2026  M43 MPH          Scott              MO   ASOS

            ASOS station KCGI Cape Girardeau MO.

0652 PM     Non-Tstm Wnd Gst 3 SSW De Soto           37.78N 89.25W
01/08/2026  M49 MPH          Jackson            IL   ASOS

            ASOS station KMDH Carbondale IL.

&&
Local storm report, Jan 8, 7:43 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
743 PM CST Thu Jan 8 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Non-Tstm Wnd Gst 4 NE Marion             37.38N 88.04W
01/08/2026  M42 MPH          Crittenden         KY   Mesonet

            Mesonet station RPTN Marion KY 4 NE.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Pike

When
January 8, 8:00 PM CST to 11:00 PM CST
Where
Pike forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Strong Wind, Warrick

When
January 8, 8:00 PM CST to 11:00 PM CST
Where
Warrick forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Strong Wind, Spencer

When
January 8, 8:00 PM CST to 11:00 PM CST
Where
Spencer forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314577, 1314578, 1314579.